Jump to content

Clewes, 2012 A case report of onset of tinnitus following discontinuation of antidepressant and a review of the literature.


Altostrata
 Share

Recommended Posts

  • Administrator

Autonomic disruption caused by severe withdrawal can bring on tinnitus as well as many other withdrawal symptoms.

 

Prim Care Companion CNS Disord. 2012;14(1). pii: PCC.11br01218. Epub 2012 Feb 16.

A case report of onset of tinnitus following discontinuation of antidepressant and a review of the literature.

Clewes J.

 

Source

 

North Staffordshire Combined Healthcare NHS Trust, Central Therapies Mental Health, Harplands Hospital, Stoke-on-Trent, Staffordshire, United Kingdom.

 

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/22690352 Full text at http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3357564/

 

This case report describes a 46-year-old woman with long-standing episodic severe depression (ICD-10 code F33) who discontinued venlafaxine over a 4-week taper after taking the antidepressant for 8 years. Severe discontinuation syndrome was experienced. Panic and relapse of depression occurred 2 months after achieving discontinuation, and the development of tinnitus took place concurrently to the discontinuation. The experience of the tinnitus as a side effect of discontinuation is different from cases reported in the literature in which the tinnitus was experienced when the antidepressant was started and ceased when the antidepressant was stopped. Here, the patient experienced the tinnitus as a discontinuation symptom, and it persisted even after the antidepressant was reintroduced. A review of the literature on antidepressant discontinuation syndrome is also provided.

 

 

From the paper:

 

Clinical Points

  • Antidepressant therapy is often associated with a side effect of tinnitus.
  • Withdrawal from antidepressants should be tapered over a longer period (such as 6 to 24 months or more) when they have been taken for the longer term (a few years or more) in order to avoid withdrawal syndrome.
  • Rebound panic/anxiety occurring 2 or 3 months following antidepressant withdrawal might be effectively treated by returning to the same antidepressant at the same dose.
It is well established that discontinuation symptoms of most antidepressants are common.1–6 It could be suggested that, for patients who have taken antidepressant medication for several years or more, a regimen of graded reduction of dosage toward discontinuation might be made over a period of months/years rather than weeks in order to mitigate against discontinuation syndrome including rebound anxiety and relapse difficulties. In this report, the case of a patient who experienced tinnitus following discontinuation of venlafaxine is presented. Also, a review of the literature on antidepressant discontinuation syndrome is provided.

 

CASE REPORT

....

Ms A had been maintained on venlafaxine 150 mg for 8 years and was functioning well, including her usual activities of full-time work and socializing. Feeling stable, Ms A decided it was time to discontinue the medication and was given a tapered reduction program by her general practitioner, with the dose to be cut by a 37.5-mg daily reduction on a weekly basis. [4 weeks of tapering] Table 1 provides details on dates and doses used during the discontinuation period. Within 1 day, the lowered dose produced symptoms that were typical of discontinuation syndrome. Table 2 provides details of the symptoms described by Ms A and the dates on which they were reported.

 

[From Table 2, patients withdrawal symptoms from Sept 27, 2008 - Jan 3, 2009, when she recommenced 75mg venlafaxine, later reinstating to 150mg.]

  • Loud buzzing noise in head and feeling dizzy, exhaustion, no sleep (lying awake as if taking amphetamines), crying/sobbing, short tempered, nausea and diarrhea, sensation of shaking all over inside, sensations of an evil being/evil presence in the room (incubus) when half asleep in bed, vivid disturbing nightmares, intermittent tinnitus (ringing)
  • Constantly felt about to cry and often did, gradual tapering of the buzzing at the back of the head, waking in early hours, low energy, tinnitus (ringing) more persistent
  • Vomiting, free-floating anxiety, panic, nausea, feeling of high blood pressure in the head, insomnia, difficulty getting to sleep, waking in the early hours, self-loathing, low energy, constantly felt about to cry and often did, palpitations, shame, felt hopeless (but not actively suicidal), unable to enjoy anything/feel pleasure, loss of appetite, exhaustion, continuous tinnitus
....

One of the symptoms that Ms A experienced was tinnitus, and this symptom was still persistent over 2 years later and at the same intensity even after reinstatement of the venlafaxine. It is possible that the tinnitus may have been caused by the discontinuation of venlafaxine, as its onset was concurrent with the discontinuation. The tinnitus was described as a continuous buzzing in the head rather than a ringing in the ears, although Ms A did experience occasional ringing in the ears as well. The ringing and buzzing were slightly worse on the right side.

 

....

Two months after discontinuation of the antidepressant, Ms A experienced onset of persistent and worsening anxiety symptoms. Ms A was referred for consultation with a psychiatrist at the local community mental health center, and a diagnosis of episodic depression (ICD-10 code F33) was made. Reinstatement of the venlafaxine (titrated over 2 weeks to the original dose of 150 mg) produced complete remittance of the anxiety symptoms. The anxiety symptoms did not recur during 12 months of follow-up. However, the tinnitus has been the same and continuous (same level 24 hours/day) and persists 2 years later at the time of writing.

 

REVIEW OF THE LITERATURE

....

According to Haddad, “… the severity of discontinuation reactions varies across a spectrum; some patients manifest an isolated symptom, others a cluster of symptoms, and symptoms vary from mild to severely disabling. This raises a ‘threshold’ issue for defining a discontinuation syndrome.”3(p185)

[3. Haddad P.M. Antidepressant discontinuation syndromes. Drug Saf. 2001;24(3):183–197.]

....

Symptoms can be mild to severe20–22 and usually abate within a few weeks.13,23–27 To avoid these symptoms, antidepressant discontinuation should be tapered.2,7,28,29 Most of the recommended time periods for tapered discontinuation are over several weeks (eg, 7–4 days,12 a 4-week period,7,23 and 4 weeks or more29).

 

Those who are considered to be perhaps most at risk for encountering more severe discontinuation symptoms include the following:

  • Females30
  • Those with underlying anxiety and dysthymic disorders30
  • Those with earlier age at onset of dysthymia30
  • Those taking higher doses of antidepressants21
  • Those who have been on longer courses of treatment2,3,7,19,21,22,30,31
  • Those reducing treatment more abruptly than more gradually2,12,18,32–34
  • Those discontinuing from particular antidepressants, including medications with a shorter half-life such as paroxetine and venlafaxine7,35–40
  • Those who have a history of difficulties in discontinuation or dose reduction3,7
  • The elderly.9
For these patients, it may be advisable to use a very slow, long taper of over 6 months’ duration.29

 

[29. National Institute for Health and Clinical Excellence (NICE) Depression: Treatment and Management of Depression in Adults, Including Adults With a Chronic Physical Health Problem. National Clinical Practice Guidelines Numbers 90 and 91 (update of Clinical Guideline 23) London, England: National Collaborating Centre for Mental Health; 2009.]

 

CONCLUSION

Antidepressant withdrawal symptoms are not always mild, transitory, and tolerable so that patients can successfully cease antidepressant therapy. In increasing numbers of field cases and reports, it has been shown that withdrawal effects do not necessarily disappear spontaneously or in the short-term and can be so disabling that patients have to return to taking the antidepressant that enables withdrawal symptoms to disappear (otherwise they can last for years and can worsen).

 

This single case study reflects many of the findings of recent research into antidepressant discontinuation syndrome: the case was of a severe and long-term treated depression and the original depression was associated with anxiety. This indicated that a much slower (months or years rather than weeks) discontinuation would have been preferred to the standard few weeks of tapered discontinuation that was undertaken. Even with long-term gradual tapering of dose, the withdrawal syndrome can still occur.6,19 The discontinuation may be a cause of the concurrent onset of long-term tinnitus experienced in this case.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy